The Many Faces of Statin Damage


For ten years now my entire life has been focused on statin drugs. If I have not been contemplating my own statin associated problems during this time, I have been considering the patterns of damage brought on in many thousands of other people from the use of their statins.

Just ten years ago I was just like all those other doctors out there. Finally there was a mighty anti-cholesterol weapon available in the form of a reductase inhibitor and I was happy. Little did I know that in a few short years my life would be forever changed by statins.

Within a few months, it seemed, I had gotten too old for the safe use and operation of my lawn mower and chainsaw. Walking a straight line was impossible for me. Chronic exhaustion seemed my usual state. I was back to naps - at first mid-day, later both mid-morning and mid-day.

All of the usual tests done by my rheumatologist and neurologist were normal but I knew what I had. Thousands of other people were experiencing the same thing.

It seemed extraordinarily varied in its clinical presentation. Some would complain of extremity weakness, burning pain, memory loss or even personality change yet it was all the same. And we were "out of gas", which for the human animal means something had interfered with our adenosine triphosphate ( ATP ) energy production.

We were running low, to varying degrees, in the energy currency of the human body. We were weak, stairs were a problem. We were lame and sore after minimal exertion as if many of our muscle fibers had given up their daily tug of war with gravity.

Of course pain medications helped but it was terrible treatment, forcing greater and greater loads on weaker and weaker muscles. Muscle mass slowly lost ground to fat storage for obvious reasons.

Because of muscle weakness my sense of balance was upset. It seemed I had once again to think about taking my steps. I was back to the swaggering gait of a one-year old and again forced to rely on walkers. How could this be, you ask - a statin adverse reaction different in everyone yet all the same?

Not much was evident on the internet 10 years ago except for the apparent well known fact among biochemists that statins inhibited CoQ10 and dolichols. Medical school biochemistry departments are probably well aware that much of what they teach their aspiring doctors is retained only long enough for them to pass the final examination.

This certainly is true for the knowledge of dolichols by practicing MDs and nearly as bad with CoQ10. I had spent some extra time in medical school on mitochondrial DNA and that statement of statins inhibition of CoQ10 had special meaning for me.

CoQ10 is synthesized adequately until mid-life when this ability is lost. It is then that we begin to rely 100% on diet and supplements. Since our diets are completely inadequate in CoQ10, supplements are necessary for normal metabolism as seniors. A senior on statins is very likely to be CoQ10 deficient.

This serves to direct full exposure of free radical oxidation to our mitochondrial DNA, leading to excess damage and mutation and aging. What this means is that if you are near my age and on a statin you are likely to be aging at an expedited rate unless you are taking a CoQ10 supplement.

You may ask your family doctor to explain this to you but if he understood this process sufficiently to explain it, he would not be using statins without a CoQ10 supplement in the first place.

I vividly remember the stories of those who have suffered from unrecognized statin damage with a range of diagnoses reflecting only the frustration of doctors trying to deal with a condition curiously resembling so many other things.

One case of someone who evolved from ex Navy SEAL to death in four years went through a diagnosis of multiple sclerosis, then ALS, then Parkinsonism disease, finally dying with the diagnosis of multiple system atrophy. At no time did the many doctors involved firmly establish any diagnosis and at no time was statin etiology even considered, except by the patient.

This was in the year 2006 just after we had begun to realize the frequency with which statin damage resembled the common neurodegenerative diseases and just before the World Health Organization warned about "excess ALS-like conditions reported in statin users worldwide".

Duane Graveline MD MPH
Former USAF Flight Surgeon
Former NASA Astronaut
Retired Family Doctor

July 2010
 

 

Books From Amazon

Cholesterol is Not the Culprit
The Statin Damage Crisis
Statin Drugs Side Effects
Lipitor, Thief of Memory


Over 12,000 reader posts:

spacedoc Forum